Can calcium supplements cause kidney stones?
Q: I am a 57 years old retired male, 5 feet 8 inches tall and weigh 76 kg. I have no major health problems. I am a strict vegetarian and take curd regularly. I do not take milk except in coffee. I eat vegetables and fruits regularly. I am now taking Calcium tablets (Shelcal 500) once a day for the past 15 days on my own based on what I read somewhere. Is this necessary? How long should I continue with the calcium tablets? Will it lead to kidney stones? Can I take for some months and then stop? My 50 years old wife is going through menopause and is also taking the same tablets. Should she continue taking these tablets life long? She has mild blood pressure because of which she is taking Telma 40 once a day.
A:Since you are taking milk products such as curd regularly, calcium supplementation is not required. Excessive intake can lead to kidney stones particularly in those who consume tomatoes, spinach etc. Such a diet leads to development of calcium oxalate crystals that get converted to kidney stones. Same is the situation with your wife. In menopause, there is deficiency of female hormones. If necessary, her gynaecologist will prescribe the required medication.